Louisiana, 2009

Rip Current in Louisiana, May 19, 2009

May 19, 2009 · NWS LIX · 1 event in 1 county or zone

A rip current occurred at Grand Isle.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A rip current occurred at Grand Isle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 19, 2:27 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 19, 2:27 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
327 AM CDT TUE MAY 19 2009

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER PENNSYLVANIA RIDGING BACK TO THE
SOUTHWEST ACROSS THE MISSISSIPPI RIVER VALLEY. LOW PRESSURE
CENTERED NEAR KEY WEST EARLY THIS MORNING. THIS PUTS THE AREA
UNDER DRY NORTHEASTERLY FLOW. A FEW CLOUDS OVER LOWER PLAQUEMINES
PARISH...BUT OTHERWISE A CLEAR AND UNSEASONABLY COOL MORNING.
TEMPS RANGE FROM MIDDLE 50S AT KMCB AND KPQL TO UPPER 60S AT BVE.
DEW POINTS GENERALLY UPPER 40S TO MID 50S.
&&

.SHORT TERM...
PEACEFUL WEATHER SHOULD CONTINUE TODAY AND MOST OF WEDNESDAY WITH
COOLER THAN NORMAL TEMPERATURES AND MOSTLY SUNNY SKIES. DRY AIR
WILL CONTINUE WITH AFTERNOON RELATIVE HUMIDITIES AROUND 30 PERCENT
POSSIBLE TODAY. AS FLORIDA SYSTEM BEGINS TO MOVE WEST...CLOUDS AND
A SMALL CHANCE OF PRECIPITATION WILL APPROACH FROM THE EAST ON
WEDNESDAY AFTERNOON.

SIGNIFICANT FORECAST PROBLEMS BEGIN FOR WEDNESDAY NIGHT AND BEYOND.
SURFACE AND UPPER HIGHS ALONG THE EAST COAST WILL EVENTUALLY FORCE
THE FLORIDA LOW WESTWARD. UNFORTUNATELY...THERE ARE AS MANY
FORECAST SOLUTIONS AS THERE ARE MODELS. GFS SOLUTION DEVELOPS A
MAJOR SEPARATION BETWEEN THE SURFACE AND UPPER LOWS...AND ALONG
WITH THE CANADIAN SOLUTION...APPEAR TO BE FAST OUTLIERS.

WILL INCREASE POPS SLIGHTLY FOR THURSDAY...KEEPING THEM IN THE
CHANCE RANGE...HOWEVER.

BUMPED TEMPERATURES FOR WEDNESDAY UP A COUPLE OF DEGREES...OTHERWISE
NOT MANY TEMPERATURE CHANGES FOR THE FIRST COUPLE OF PERIODS.
NOTED THAT MET GUIDANCE FOR BTR AND GPT LOOKS SUSPICIOUSLY HIGH ON
TEMPS WEDNESDAY. 35
&&

.LONG TERM...
AS INDICATED IN THE SHORT TERM PORTION OF THE FORECAST...THERE ARE
AS MANY SOLUTIONS FOR THE GULF LOW AS THERE ARE MODELS. FORECAST
PACKAGE DETAILS GENERALLY FOLLOW THE NAM EARLY. ONLY SMALL CHANGES
WERE MADE TO LATER PORTIONS OF THE FORECAST DUE TO THE LACK OF
CONSISTENCY...BOTH WITHIN...AND BETWEEN MODELS. FOR INSTANCE...00Z
GFS DOESNT EVEN BRING A SURFACE LOW INLAND...A RADICAL CHANGE
FROM PREVIOUS RUNS. THE ECMWF HAS BEEN WAFFLING FROM COASTLINE
CROSSINGS TO OUR EAST...AND TO OUR WEST. OF COURSE...THIS WOULD
HAVE A LARGE EFFECT ON SENSIBLE WEATHER...AND EXACTLY WHERE...WHEN
AND IF HEAVY RAIN WILL OCCUR OVER PORTIONS OF OUR CWA.

FOR NOW...THE EXTENDED FORECAST WILL CONTINUE WITH CHANCES FOR
PRECIPITATION EACH DAY AND NEAR NORMAL TEMPERATURES. THE NEXT FEW
MODEL RUNS SHOULD ALLOW US TO REFINE DETAILS FOR THE BEST SOLUTION
WELL BEFORE THE HOLIDAY WEEKEND ARRIVES. 35
&&

.AVIATION...
NO AVIATIONS CONCERNS OVER ANY OF THE TAF LOCATIONS THIS MORNING
AND THROUGH TODAY. SKIES SHOULD REMAIN CLEAR/SUNNY WITH BREEZY
NORTHEAST WINDS THROUGH THE DAY. LLWS IS NOT EXPECTED TO BE A BIG
PROBLEM THIS MORNING. THERE WILL BE SOME DIRECTIONAL SHEAR FOR THE
FIRST 500-1K FT AROUND BTR/MCB BUT THIS WILL BE SHORT LIVED AS
WINDS BECOME MORE UNIDIRECTIONAL OUT OF THE NE/ENE BEFORE 15Z.
/CAB/
&&

.MARINE...
MODERATE TO STRONG NORTHEAST FLOW WILL CONTINUE TODAY AND LIKELY
THROUGH THE WEEK. AN AREA OF LOW PRESSURE IS ALREADY DEVELOPING IN
THE SERN GULF OFF THE FL COAST BUT THERE IS STILL A GREAT DEAL OF
UNCERTAINTY WITH THIS SYSTEM AS MDLS ARE ALL OVER THE PLACE WITH
THE TRACK AND STRENGTH. THE MAJORITY OF MDLS KEEP THIS AS A COLD
CORE SYSTEM OR POSSIBLY TRANSITIONING INTO SOME SORT OF HYBRID
SYSTEM PRIOR TO COMING ON SHORE LATE THIS WEEKEND. EITHER WAY IT
WILL HELP TO KEEP THINGS RATHER GUSTY TO OUTRIGHT WINDY ON THE
WATER. SMALL CRAFT ADVS ARE CURRENTLY OUT THROUGH WED FOR THE
COASTAL WATERS AND MAY NEED TO BE UPGRADED TO A GALE WARNING FOR
AT LEAST THE OUTER WATERS TONIGHT OR TOMORROW. /CAB/
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  53  81  64 /   0   0  10  20
BTR  81  55  83  66 /   0   0  10  20
MSY  78  61  81  70 /   0   0  20  30
GPT  80  57  82  66 /   0   0  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

&&
Hazardous weather outlook, May 19, 3:22 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CDT TUE MAY 19 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-200930-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
422 AM CDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
MINOR TO MODERATE FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR RED RIVER LANDING AND BATON ROUGE. MINOR FLOODING WILL ALSO
CONTINUE ON THE ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

COASTAL HAZARDS...WINDS OF 15 TO 25 KNOTS WILL BE COMMON ALONG THE
GULF COASTAL WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
COASTAL WATERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH WEDNESDAY
NIGHT DUE TO STRONG NORTHERLY WINDS AND SEAS UP TO 10 FEET. THE
MOST HAZARDOUS CONDITIONS CAN BE EXPECTED IN THE OUTER GULF WATERS.

A SURFACE LOW IS LOCATED NEAR THE FLORIDA KEYS THIS MORNING. BY
THURSDAY OR FRIDAY...DEPENDING ON THE PATH THE LOW TAKES...IT MAY
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND SOME COASTAL FLOODING
PROBLEMS ACROSS THE NORTHERN GULF COAST. FUTURE FORECASTS WILL
REFINE THE DETAILS OF THE WEATHER ASSOCIATED WITH THIS SYSTEM.
ADDITIONALLY...THE WINDS ASSOCIATED WITH THIS LOW MAY RESULT IN
SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS.

MINOR TO MODERATE FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR RED RIVER LANDING AND BATON ROUGE. THE MISSISSIPPI RIVER WILL
RISE ABOVE FLOOD STAGE ON THURSDAY AT DONALDSONVILLE AND REMAIN
ABOVE FLOOD STAGE INTO THE MIDDLE OF NEXT WEEK. MINOR FLOODING WILL
ALSO CONTINUE ON THE ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lower Jefferson

When
May 19, 5:30 AM CST
Where
Lower Jefferson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A rip current at Grand Isle pulled six people fishing away from the shore. One person drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Jefferson2009-05-1931MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175982.